Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1997, 11:16 AM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1997, 11:16 AM CDT (16:16 UTC)
- Expired
- Jun 27, 1997, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 271617 FFWMAF TXC227-271900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1116 AM CDT FRI JUN 27 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 200 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...HOWARD COUNTY AT 1115 AM CDT... MIDLAND DOPPLER RADAR WAS INDICATING AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS REDEVELOPING OVER NORTHERN GLASSCOCK COUNTY AND MOVING INTO SOUTHERN HOWARD COUNTY. THUNDERSTORMS FROM EARLIER THIS MORNING PRODUCED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES NEAR KNOTT AND SOUTHEAST OF BIG SPRING. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED OVER THE NEXT TWO HOURS WITH THE GREATEST RAINFALL TOTALS EXPECTED TO BE NEAR BIG SPRING ALONG INTERSTATE 20. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CRO>SS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:39 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 27, 9:39 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 938 AM CDT FRI JUN 27 1997 CURRENT FORECASTS LOOK ON TRACK ON... NO SUGGESTED CHANGES. 14Z SURFACE ANALYSIS SHOWS SEVERAL OUTFLOW BOUNDARIES OVER THE FA... ONE SOUTH OF KHOB AND ANOTHER WEST OF KMAF. THESE WILL ACT AS A FOCUS FOR THUNDERSTORMS LATER TODAY. ABUNDANT LOW LEVEL MOISTURE CONTINUES OVER THE AREA AS FA REMAINS EMBEDDED WITHIN A TROPICAL AIRMASS... DEWPOINTS MAINLY AOA 60F. PW HAVE INCREASED OVERNIGHT TO 1.55 INCH OVER THE PERMIAN BASIN AND SLIGHTLY DECREASED OVER EXTREME WESTERN TX WHERE KEPZ REPORTED 0.76 INCH. TROPICAL MOISTURE PLUME QUITE EVIDENT OVER THE AREA STREAMING IN FROM THE PACIFIC ON LATEST WV IMAGERY. KMAF SOUNDING PRETTY SATURATED SO MAY HAVE A TOUGH TIME REACHING FORECASTS HIGHS... BUT WILL LEAVE THEM UNCHANGED ATTM. IF WE DO REACH THEM... MODIFIED SOUNDING SHOWS CAPES AROUND 1500 TO 2000 WITH LI/S MINUS 4 TO MINUS 6. AS A RESULT... MAY SEE A FEW ISOLATED SEVERE LATER TODAY BUT EXPECT GREATEST THREAT WILL BE FLASH FLOOD POTENTIAL GIVEN AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT... POSSIBLE FFA MAY NEED TO BE ISSUED LATER THIS AFTERNOON OR TONIGHT DEPENDING ON AREAL COVERAGE THA T DEVELOPS. EARLE
In the hours before
Special weather statement, Jun 27, 10:39 AM CDT, 37 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-280500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1038 AM CDT (938 AM MDT) FRI JUN 27 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE OUTLOOK AREA TODAY AND TONIGHT BRINGING WITH IT A CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS NORTH OF A LINE FROM BIG SPRING... TO ANDREWS AND TO CARLSBAD MAY APPROACHING SEVERE THRESHOLDS LATE THIS AFTERNOON AND EVENING. HOWEVER... OVERALL THE MAIN THREAT WILL BE THE POTENTIAL OF VERY HEAVY RAINFALL AND POSSIBLY FLASH FLOODING... ESPECIALLY OVER THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:06 PM CDT | Flash Flood Warning | MAF | Pecos | 119 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.